Taking too much insulin can lead to hypoglycemia which can become serious, particularly if your insulin dose was significantly more than it should have been.
If you are worried that you have overdosed on insulin, take ample fast acting carbohydrate immediately and seek advice from your health team, or if applicable the out of hours service at your local hospital.
The list of symptoms below are known to result from insulin overdose. Taking too much insulin effectively causes hypoglycemia.
Symptoms of an insulin overdose
- Depressed mood
- Inability to concentrate
- Personality changes
- Rapid heartbeat
- Sleep disturbances
- Slurred speech
- Unsteady movements
In the case of a larger dose of insulin, more severe symptoms can include:
- Pale skin
Seek medical attention urgently in case of insulin overdosage.
What can cause an insulin overdose?
Insulin overdoses can occur for a number of reasons. Some common reasons are listed below:
Treating an insulin overdose
If you overdose on insulin, take a good source of fast acting carbohydrate, such as glucose tablets or a very sugary drink, immediately and follow this up with sufficient slower absorbed carbohydrate, such as bread, to prevent hypoglycemia occurring later.
Test your blood glucose levels regularly. If you have overdosed on rapid acting insulin, you will need to test at shorter intervals than if you overdosed with slower acting insulin.
Consult your health team for specific advice on how best to monitor your blood glucose levels through recovery from the overdose.
I injected rapid insulin instead of basal insulin before bed, what should I do?
If you have injected the wrong insulin, don’t go to bed unless you can be certain you took sufficient carbohydrate to keep your sugar levels up. If you cannot be completely certain, stay awake and regularly test your blood sugar levels until the duration of the rapid insulin has ended.
Notify someone in your house or call someone to let them know you have overdosed so they can check you’re ok later on. Don’t leave anything to chance and make sure you have eaten enough carbohydrate to prevent hypoglycemia.
Very low blood glucose levels can cause us to feel very lethargic and sleepy. Test your blood glucose levels and don’t go to sleep if there’s a chance you may go hypo. If this is difficult call your hospital’s out of hours service for advice.
How to prevent insulin overdoses
- Take care when calculating meal time insulin. Taking an extra couple of minutes to be sure of your dose will save the time and hassle of an overdose.
- Never be tempted to delay your meal or snack if you have injected.
- Don’t inject whilst doing other tasks, such as watching the TV, holding a conversation or performing another task as this raises the chance that you may forget your injection has been done. Concentrate solely on giving the injection.
- Be careful of injecting insulin when you are hypo as mistakes are more likely to be made. Ideally, ensure your blood glucose has risen to safe levels and then put in your scheduled insulin dose.
- Ask for help if you have difficulty seeing the numbers or gradations on your insulin pen or syringe. See also our page on diabetes and visual impairment which lists a number of injection aids for people that have visual impairments.